Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

May 20, 2020Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2020, 7:37 PM MDT for Weld County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 7:37 PM MDT (01:37 UTC)
Expired
May 20, 2020, 7:49 PM MDT
In force
12 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
4499 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS55 KBOU 210137
SVRBOU
COC123-210200-
/O.NEW.KBOU.SV.W.0029.200521T0137Z-200521T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
737 PM MDT Wed May 20 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Weld County in northeastern Colorado...

* Until 800 PM MDT.

* At 737 PM MDT, a severe thunderstorm was located 9 miles north of
  Purcell, or 25 miles north of Greeley, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Weld County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 10447 4071 10462 4100 10479 4100 10453
TIME...MOT...LOC 0137Z 163DEG 44KT 4077 10460 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
1 follow-up statement
640 
WWUS55 KBOU 210149
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
749 PM MDT Wed May 20 2020

COC123-210159-
/O.CAN.KBOU.SV.W.0029.000000T0000Z-200521T0200Z/
Weld CO-
749 PM MDT Wed May 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4074 10447 4071 10462 4100 10479 4100 10453
TIME...MOT...LOC 0147Z 163DEG 44KT 4091 10466 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:33 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 20, 3:33 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Wed May 20 2020

.SHORT TERM...(This evening through Thursday)
Issued at 333 PM MDT Wed May 20 2020

A dryline has setup across the eastern plains this afternoon from
Lincoln to Weld Counties. This boundary hasn't been enough to
generate cumulus clouds so storms are not expected to develop
along it this afternoon. The only exception will be a couple
storms along the eastern border of Lincoln County but those should
not be in our CWA. As a cold front pushes through northern
Colorado from the west late this afternoon and into the evening,
it will meet up with better moisture on the east side of the
dryline and create strong to severe thunderstorms. With mixed
layer CAPEs expected to be around 2,500 j/kg and deep layer shear
around 40 knots, these storms will be capable of producing hail up
to 2 inches in diameter, damaging wind gusts, and a brief
tornado. Therefore, a Severe Thunderstorm Watch was issued for
Weld, Morgan, and Logan Counties until 10pm tonight. Storms are
not expected to develop until after 6pm and they are not expected
to occur west of Greeley. There remains a small chance a storm or
two develops to the south of those counties near the Deer Trail
area, but the chances were small enough to not include them in the
watch. These storms will continue into the overnight hours across
the far northern plains before moving out of Colorado by sunrise
tomorrow.

Winds have been very strong this afternoon across the forecast
area with gusts up to 53 mph at DIA. These winds should continue
through the rest of the afternoon before dying down in most
locations after sunset. A cold front will move through northern
Colorado this evening and could produce gusty westerly winds up
to 50 mph across the northern Front Range foothills and northern
I-25 corridor.

Tomorrow will be much cooler with high temperatures 15 degrees
cooler than today across the plains. With light winds expected,
fire weather will not be much of a concern. A few light, high
based showers may develop over the mountains and push across the
urban corridor during the late afternoon. Little to no
precipitation is expected from these showers although they could
produce some winds gusts up to 30 mph.

.LONG TERM...(Thursday night through Wednesday)
Issued at 333 PM MDT Wed May 20 2020

The upper air pattern across North America will undergo a bit of
transition through the upcoming week as a blocky trough-ridge-
trough pattern becomes a western U.S. trough/eastern U.S. ridge
from Friday through the weekend. Another shift to less amplitude
and more progression appears to be in store for the first half of
next week. These patterns look like they will only produce light
precipitation for the most part. Friday looks particularly dry
with temperatures warming to slightly warmer than normal.
Southerly winds should also be on the increase as a low pressure
trough develops over the I-25 corridor. High pressure ridging
aloft should be enough to keep any shower activity capped.

Saturday will bring another upper trough over the state with
cooler temperatures aloft causing the airmass to become less
stable. Daytime heating and dynamics aloft should be enough to
produce isolated to widely scattered shower and thunderstorm
activity. Sunday should be cooler in the wake of the upper trough
moving onto the plains.

From Monday through Wednesday...progressive flow will develop
across the northern United States, but a cutoff upper low is
forecast to linger over the southern plains. This will have the
ability to move Gulf moisture up into eastern Colorado and either
bring weak upper level ridging to the region or showery and
unsettled conditions if the low retrogrades over the state.
Temperatures should be around or slightly warmer than normal. A
chance of showers will be mentioned on Monday and Tuesday, but
Wednesday will be left dry for now.

With the temperatures moderating and no particularly windy period
identified, fire weather conditions should moderate back to
typical May levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 333 PM MDT Wed May 20 2020

VFR conditions are expected through Thursday as storm coverage is
expected to stay east of the main TAF terminals today. Southerly
winds are howling this afternoon with gusts up to 46 knots at DEN.
A cold front will then push south out of Wyoming after 00z, with
winds coming out of the northwest for a few hours before returning
to drainage overnight. Winds will be light and out of the east-
southeast on Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ214-216-241.

&&

SHORT TERM...Danielson
LONG TERM...Dankers
AVIATION...Danielson
Hazardous weather outlook, May 20, 10:56 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Wed May 20 2020

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Wed May 20 2020

...SEVERE STORMS POSSIBLE ON THE PLAINS LATE THIS AFTERNOON AND
EVENING...
...RED FLAG WARNING SOUTH PARK...SOUTHERN FOOTHILLS...AND PALMER
DIVIDE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm, dry and windy conditions will bring another day of critical
fire weather conditions to South Park, the southern foothills and
Palmer Divide. Outdoor burning of any kind is prohibited since
humidity near 10 percent and winds gusting to near 40 mph would
result in rapid fire spread. Elsewhere, southerly winds will be
strong with gusts in the 30 to 40 mph.

A dryline will set up across the eastern plains this with a small
chance that strong to severe thunderstorms develop along it. As a
cold front moves out of Wyoming this evening, there will be a
better chance of severe thunderstorms Weld, Morgan, and Logan
Counties. Main hazards will be damaging outflow winds and hail up
to two inches in diameter.

A cold front will push down across the area this evening,
decreasing winds and also becoming the focus of training storms
over the northeastern corner of the state until or just after
midnight. Moderate to heavy rain, strong outflow winds and hail
up to an inch will be the hazards, with a short-lived weak
tornado possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Only isolated thunderstorms are expected to develop Thursday, and
will not be strong enough to reach severe limits. Winds will be
lighter.

Fire danger will increase again on Friday and Saturday with breezy
and dry conditions. Some cooling can be expected by Sunday with a
better chance of showers and thunderstorms. Then, mainly dry and
warmer conditions are expected for the first half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, May 20, 7:25 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
725 PM MDT Wed May 20 2020

COZ038-042-043-210200-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
725 PM MDT Wed May 20 2020

...Brief Landspout Tornadoes Possible...

At 724 PM MDT, conditions are favorable for the development of
landspout tornadoes in and close to Greeley to Kersey areas.
However, at this time it is unknown which if any storm would produce
a landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Purcell and Barnesville.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4040 10427 4037 10447 4083 10471 4087 10442

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:09 PM MDTSevere Thunderstorm WarningBOUWeld36 min
May 20, 7:25 PM MDTSpecial Weather StatementBOUWeld35 min
May 20, 8:40 PM MDTSevere Thunderstorm WarningBOUWeld35 min
May 20, 9:37 PM MDTSevere Thunderstorm WarningBOUWeld38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.